Dr. Eisner Answers Your Questions About Acid Reflux
I recently reached menopause and was started on hormone replacement therapy and have noticed an increase in heartburn. Is there any relation?
It has long been known, that when women are pregnant, they have an increase in symptoms of gastroesophageal reflux symptoms. While some of this is due to the increase in intra-abdominal pressure related to the growing fetus, there is even an increase during the first trimester. This is felt to be related to the effect of female hormones on lower esophageal sphincter pressure. The same mechanism is felt to be responsible for the increase incidence of gastroesophageal reflux symptoms in patients taking oral contraceptives.
A recent study published in the Archives of Internal Medicine looked at over 50,000 post-menopausal patients. It found that in women using hormones, there was a 46% higher risk of having symptoms of gastroesophageal reflux disease compared with those that did not use hormones. The risk was 66% increased in patients who took estrogen alone, compared to a 41% increased risk in those that took estrogen and progesterone.
Patients using hormones at higher doses and for longer duration had increased incidences of reflux symptoms. While not as serious as other known risks of hormone use, heart attack and breast cancer, gastroesophageal reflux should be considered when deciding the risk/benefit ratio of using such agents. You should check with your doctor to see if you should continue your hormone replacement therapy and take medications to treat gastroesophageal reflux, or if the hormone therapy should be discontinued.
I was recently treated for H. pylori and told that my risk of cancer was eliminated. A friend of mine read that H. pylori might be protective of cancer. Is this true?
In addition to being associated with ulcer disease, H. pylori has been found to be associated with stomach cancers as well as lymphomas of the stomach. For that reason, when found, H. pylori is treated. A recent article in Cancer Prevention Research states that H. pylori might be protective for some cancers of the esophagus. The studies showed that patients with a certain strain of H. pylori, CagA positive, had lower levels of stomach acid and therefore lower amounts of acid reflux into the esophagus.
Since adenocarcinoma of the esophagus is associated with acid reflux, it is felt that the decreased incidence of esophageal cancer was due to the decrease in acid reflux. The article brings up the controversy as to whether H. pylori should be treated. Most likely, in the presence of acid reflux disease or Barrett's esophagus, it would be recommended that H. pylori not be treated, while in the presence of ulcer disease, it should be treated.
I had ulcer surgery years ago and suffer from acid reflux. Previously my symptoms were controlled by Nexium, but I have had increased symptoms of late. Any suggestions?
There are a few reasons that come to might as to what may be causing your symptoms. First off, perhaps you need better acid control with twice a day therapy. If that doesn't help, perhaps adding a night time H2 blocker, or changing to another proton pump inhibitor might help. Since you have had ulcer surgery, it is likely that you are suffering from a component of bile reflux. In patients that have had ulcer surgery, the pylorus is usually removed, allowing reflux of bile more freely into the stomach.
Additionally, patients with ulcer surgery usually have smaller stomachs, and this can lead to an increase in bile refluxing into the esophagus. Bile reflux can cause similar symptoms as acid reflux, but does not respond to medications that lower acid such as Nexium. You should check with your physician about starting Carafate, which is first line treatment for bile reflux. The drug comes in both pill and liquid forms, and is taken four times a day, before meals and bedtime. If that does not give you relieve, other studies that might help include upper GI endoscopy, upper GI series and 24 hour pH studies.